Wisconsin 'Fake Weed' Users Suffering Severe Bleeding From Rat Poison, Dozens of Cases Reported

wisconsin synthetic cannabinoids rat poisoning severe bleeding
A man holds a K2 cigarette on August 31, 2015, in New York City, which has witnessed an explosion in the use of the synthetic marijuana drug. The Wisconsin Department of Health Services warned people to stop using synthetic cannabinoids, including synthetic marijuana, because it's causing severe bleeding. Spencer Platt/Getty Images

Wisconsin is urging users of synthetic cannabinoids to immediately stop using the products after dozens of people suffered from severe bleeding caused by ingesting rat poison.

The Wisconsin Department of Health Services (DPHS) announced in a press release that the state is continuing to see cases of severe bleeding stemming from the use of synthetic cannabinoids, often called "fake weed," "K2" and "spice."

State Health Officer Karen McKeown said Friday that there have been eight new cases in the last two weeks. In total, since March, the state has had 54 cases in four counties, Dane, Milwaukee, Outagamie and Rock. Forty of the cases were confirmed and 14 have been identified as probable.

"We strongly urge people to stop using these drugs," McKeown said. "If you or someone you know has a serious reaction to synthetic cannabinoids, call 911 or go to the emergency department right away."

Hundreds of different synthetic cannabinoids have been manufactured and can either be sprayed on dried plant material or sold as a liquid to be inhaled by using products such as e-cigarettes or a vaping device.

The first case of severe bleeding was reported to the Wisconsin DPHS on March 30 and an investigation identified brodifacoum, or rat poisoning, to be the cause. From April 19 to May 30, there were no new cases reported, but from June 1 to July 9, Wisconsin saw 38 reports of cases of severe bleeding.

Brodifacoum can prevent a person's blood from clotting at all, according to the Wisconsin DHS fact sheet, meaning a small cut could cause life-threatening bleeding. The Wisconsin DHS used bleeding for hours from a paper cut as an example of the problems brodifacoum can cause.

wisconsin synthetic cannabinoids rat poisoning severe bleeding
A man holds a K2 cigarette on August 31, 2015, in New York City, which has witnessed an explosion in the use of the synthetic marijuana drug. The Wisconsin Department of Health Services warned people to stop using synthetic cannabinoids, including synthetic marijuana, because it's causing severe bleeding. Spencer Platt/Getty Images

Symptoms of brodifacoum poisoning include blood in a person's urine or stool, bleeding gums, bruising or coughing or vomiting up blood.

Fortunately, there is a treatment for brodifacoum poisoning and a person will often be prescribed an extremely high dose of vitamin K. While it won't take the brodifacoum out of a person's bloodstream, it can prevent bleeding while the body heals itself.

Although symptoms will go away when a person starts taking vitamin K, the Wisconsin DHS explained a doctor should perform weekly laboratory tests to see how well a person's blood is clotting. Even without symptoms, a person could still be at risk for extreme bleeding.

The Wisconsin DHS warned people that not all pharmacies carry large amounts of vitamin K in the store so if a person only has a few days left of their prescription, they should call ahead to order more instead of waiting until they run out to request it.

Synthetic cannabinoids are often sold at gas stations, convenience stores and drug paraphernalia shops but are illegal in Wisconsin.

Brodifacoum can remain in a person's system for months so the Wisconsin DHS urged anyone who used synthetic cannabinoids to go see a doctor even if they aren't experiencing symptoms.

Wisconsin's neighbor, Illinois, has received reports of 164 cases in 15 counties from the beginning of an outbreak on March 7 until May 30, according to the Illinois Department of Public Health (DPH). Most cases involved people between the ages of 25 and 34 and in April, the DPH reported there had been four deaths connected to people who were sickened with rat poisoning after using a synthetic cannabinoid.

Wisconsin 'Fake Weed' Users Suffering Severe Bleeding From Rat Poison, Dozens of Cases Reported | U.S.